New York, 2011

Flash Flooding in New York, June 23, 2011

June 23, 2011 · NWS OKX · 8 events in 3 counties and zones

Waves of low pressure riding along a nearly stationary frontal boundary across the local area caused several rounds of thunderstorms, which resulted in flash flooding in portions of The Lower Hudson Valley and Long Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Waves of low pressure riding along a nearly stationary frontal boundary across the local area caused several rounds of thunderstorms, which resulted in flash flooding in portions of The Lower Hudson Valley and Long Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 23, 10:03 AM EST, 32 minutes earlier.

Area forecast discussion, Jun 23, 10:03 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1103 AM EDT THU JUN 23 2011

.SYNOPSIS...
LOW PRESSURE SLOWLY TRACKING ACROSS THE MIDWEST WILL KEEP HUMID
AND UNSETTLED WEATHER ACROSS THE REGION TODAY. A COLD FRONT WILL
APPROACH FROM THE WEST ON FRIDAY AND SLOWLY MOVE ACROSS THE AREA
FRIDAY NIGHT INTO SATURDAY. THIS FRONTAL BOUNDARY WILL STALL SOUTH
OF THE AREA AS HIGH PRESSURE BUILDS IN FROM THE NORTH INTO EARLY
NEXT WEEK. A WAVE OF LOW PRESSURE TRACKING ALONG THE STALLED
BOUNDARY MAY IMPACT THE AREA MONDAY NIGHT INTO TUESDAY. WEAK HIGH
PRESSURE RETURNS ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1430Z UPDATE...NAM/HRRR/SREF SEEM TO HAVE FAIRLY DECENT HANDLE ON
ONGOING CONVECTION...SO POPS UPDATED WITH A BLEND OF THE THREE. A
WEAK FRONTAL BOUNDARY TO OUR WEST WILL REMAIN THE TRIGGER FOR
SHRA/TSRA AS SHORTWAVES ALOFT MOVE IN FROM THE SW. LOOKING AT
REGIONAL RADAR...APPEARS THERE WILL BE A FEW HOUR GAP BETWEEN THE
END OF THE CURRENT ROUND OF SHRA/TSRA AND THE NEXT BATCH FOR LATER
THIS AFTERNOON. BEST THREAT IS FROM NYC ON W/N/NE.

PRECIPITABLE WATERS ON 12Z SOUNDINGS RANGE FROM 1.5-2 INCHES
ACROSS THE REGION...AND LOOK ALMOST TROPICAL/SUB-TROPICAL IN NATURE. SO
MAIN THREAT IS FROM FLASH FLOODING. IF ELEVATED CORES IN STORMS
GET HIGH ENOUGH...COULD ALSO SEE SOME MICROBURSTS AS WELL. GIVEN
MOIST/WARM SOUNDINGS...HAIL REACHING SEVERE LIMITS IS VERY
UNLIKELY...THOUGH SOME ISOLATED REPORTS OF SMALL HAIL ARE POSSIBLE.

EXPECT EXTENSIVE CLOUD COVER TO PERSIST THROUGH THE
AFTERNOON...WITH LITTLE OR NO BREAKS...HAVE LOWERED HIGHS AS A
RESULT DOWN TOWARDS A BLEND OF 6Z MAV AND 00Z MET GUIDANCE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
THE MAJORITY OF THE SHOWERS WILL COME TO AN END FROM WEST TO EAST.
ONCE AGAIN...FOG WILL BE LIKELY TONIGHT WITH SOME FOG POSSIBLY BEING
LOCALLY DENSE. OVERNIGHT TEMPERATURES WILL FALL INTO THE 60S.

A FRONTAL BOUNDARY WILL REMAIN OVER THE AREA ON FRIDAY WITH AN UPPER
LEVEL SHORTWAVE MOVING ACROSS THE REGION. AS A RESULT...SHOWERS AND
THUNDERSTORMS WILL BE LIKELY ONCE AGAIN...WITH THE STORM PREDICTION
CENTER ONCE AGAIN PLACING A LARGE PORTION OF THE CWA UNDER A SLIGHT
RISK FOR DAY 2. HEAVY RAIN WILL ONCE AGAIN BE POSSIBLE WITH THESE
STORMS. USED A BLEND OF GUIDANCE FOR HIGHS ON FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
FRIDAY NIGHT THROUGH SATURDAY EVENING...MODELS SHOW A WEAKENING OPEN
NEGATIVELY TILTED UPPER LEVEL TROUGH SLOWLY MOVING E TOWARD THE REGION
FRIDAY NIGHT THEN EAST OF THE AREA BY SATURDAY EVENING. A COLD
FRONT...ITS REFLECTION AT THE SFC WILL FINALLY PUSH EAST OF THE
REGION SATURDAY NIGHT.

AN ADDITIONAL ROUND OF WIDESPREAD CONVECTION WILL CONTINUE THROUGH
FRIDAY EVENING WITH THE CHANCE OF HEAVY RAIN...STRONG GUSTY WINDS
AND SMALL HAIL.

FOR SATURDAY AFTERNOON...SCATTERED CONVECTION IS LIKELY...MAINLY N
OF NYC AND EAST ACROSS SOUTHERN CT AND LONG ISLAND.

SATURDAY NIGHT THROUGH MONDAY...AS AN UPPER RIDGE APPROACHES...FAIR
AND DRY SUMMER WEATHER WILL RETURN WITH NEAR NORMAL TEMPERATURES.

MONDAY NIGHT THROUGH WED...ANOTHER UPPER LEVEL SHORT WV WILL APPROACH
WITH A CHANCE OF AT LEAST SCATTERED CONVECTION.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
A WARM FRONT WILL REMAIN JUST SOUTH OR IN THE VICINITY OF THE AREA
TODAY.

FOG WILL CONTINUE TO DISSIPATE THIS MORNING...BUT IT LOOKS LIKE
WIDESPREAD STRATUS WITH CIGS SOMEWHAT IMPROVING TO LOW-END MVFR
ACROSS KNYC TERMINALS BY EARLY AFTERNOON BUT IFR CIGS WILL
CONTINUE ACROSS THE TERMINALS FOR MUCH OF THE DAY.

THE FRONT NEAR THE AREA DISSIPATES WITH A SECONDARY FRONT
REFORMING TO THE SOUTH OF THE TERMINALS. WINDS WILL GENERALLY COME
FROM THE EAST...TURNING A BIT MORE SE THIS AFTERNOON AT 5 TO 10
KT...AROUND 10 KTS FOR EASTERN TERMINALS. A BRIEF PERIOD OF LOW
END VFR IS POSSIBLE AT A FEW LOCATIONS...BUT MAINLY KSWF.

CONVECTION WILL IMPACT NORTHERN TERMINALS THROUGH LATE THIS
MORNING. ADDITIONAL SHOWERS AND TSTMS ARE POSSIBLE NYC METRO
AFTER 18Z OR SO. BRIEF HEAVY RAINFALL AND GUSTY WINDS POSSIBLE
WITH A SMALL PROBABILITY OF STORMS BECOMING SEVERE.

CONDITIONS DETERIORATE ONCE AGAIN IN STRATUS AND FOG BY EVENING
AS WIND LIGHTEN. LOW CONDITIONS LIKELY ONCE AGAIN OVERNIGHT.

 ...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: AMENDMENTS EXPECTED THROUGHOUT THE DAY DUE
TO GRADUAL IMPROVEMENT OF STRATUS THROUGH EARLY AFTERNOON AND FOR
CONVECTION.

KJFK FCSTER COMMENTS: AMENDMENTS EXPECTED THROUGHOUT THE DAY DUE
TO GRADUAL IMPROVEMENT OF STRATUS THROUGH EARLY AFTERNOON AND FOR
CONVECTION.

KLGA FCSTER COMMENTS: AMENDMENTS EXPECTED THROUGHOUT THE DAY DUE
TO GRADUAL IMPROVEMENT OF STRATUS THROUGH EARLY AFTERNOON AND FOR
CONVECTION.

KTEB FCSTER COMMENTS: AMENDMENTS EXPECTED THROUGHOUT THE DAY DUE
TO GRADUAL IMPROVEMENT OF STRATUS THROUGH EARLY AFTERNOON AND FOR
CONVECTION.

KHPN FCSTER COMMENTS: AMENDMENTS EXPECTED THROUGHOUT THE DAY DUE
TO GRADUAL IMPROVEMENT OF STRATUS THROUGH EARLY AFTERNOON AND FOR
CONVECTION.

KISP FCSTER COMMENTS: AMENDMENTS EXPECTED THROUGHOUT THE DAY DUE
TO GRADUAL IMPROVEMENT OF STRATUS THROUGH EARLY AFTERNOON AND FOR
CONVECTION.

OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...

FRIDAY-SATURDAY...MORNING STRATUS/FOG. A FRONT REMAINS NEAR THE
REGION WITH SCT SHRA/TSRA AT ANY TIME..
SATURDAY NIGHT-MONDAY...BECOMING VFR SATURDAY NIGHT.

&&

.MARINE...
DENSE FOG HAS COME TO AN END OVER THE WATERS...SO THE DENSE FOG
ADVISORY HAS EXPIRED. UPDATE ALSO REFLECTS LATEST THOUGHTS ON
CHANCE OF SHRA/TSRA THIS AFTERNOON/EVENING AS PER NEAR/SHORT TERM
SECTIONS OF THE AFD.

AS A FRONTAL BOUNDARY REMAINS NEAR THE AREA THROUGH
FRIDAY...WINDS AND SEAS WILL REMAIN BELOW SCA CRITERIA THROUGH
FRIDAY. THE MAIN HAZARD ON THE WATERS THROUGH THU NIGHT WILL BE
THE DEVELOPMENT OF STRONG TSTMS THROUGH THE PERIOD. FOG IS LIKELY
ON THE WATERS TONIGHT.

FRIDAY NIGHT THROUGH EARLY SATURDAY...WIDESPREAD FOG RESTRICTING
VSBY TO 1 NM OR LESS IS LIKELY AS A COLD FRONT SLOWLY MOVES EAST
TOWARD THE REGION AS HEAVY SHOWERS AND TSTMS END FROM W TO E AFTER
MIDNIGHT.

SATURDAY AFTERNOON AND EVENING...SCT SHOWERS AND TSTMS ARE POSSIBLE
AS THE COLD FRONT FINALLY PUSHES E OF THE WATERS LATER SATURDAY
NIGHT.

FRIDAY NIGHT THROUGH MONDAY...WINDS AND SEAS ARE FORECAST TO REMAIN
BELOW SMALL CRAFT ADVISORY CRITERIA OF 25 KT AND 5 FT AS HIGH PRES
DOMINATES THE REGION.

&&

.HYDROLOGY...
THE FLASH FLOOD WATCH REMAINS UP FOR NORTHEAST NEW
JERSEY...NYC...NASSAU COUNTY AND THE LOWER HUDSON VALLEY. SHOWERS
AND THUNDERSTORMS THAT DEVELOP TODAY WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. FLASH FLOOD GUIDANCE
ACROSS NORTHEAST NJ REMAINS RATHER LOW.  AREAS E OF THE WATCH HAVE
BEEN OUTLOOKED IN THE HWO TO ACCOUNT FOR MINOR URBAN AND POOR
DRAINAGE FLOODING...AS FFG IS MUCH HIGHER ACROSS THESE AREAS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ067>075-176>179.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ002-004-006-
     103>108.
MARINE...NONE.

&&

SYNOPSIS...MALOIT/BC
NEAR TERM...MALOIT
SHORT TERM...BC
LONG TERM...GC
AVIATION...MPS/PW
MARINE...MALOIT/BC/GC
HYDROLOGY...BC
Hazardous weather outlook, Jun 23, 3:37 AM EST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
437 AM EDT THU JUN 23 2011

CTZ005>012-NYZ078>081-241000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
437 AM EDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THIS MORNING...AREAS OF DENSE FOG RESTRICTING VISIBILITY TO LESS THAN
1/4 MILE WILL GRADUALLY LIFT BY 10 AM.

A WARM FRONT WILL REMAIN NEARLY STATIONARY ACROSS THE REGION
AND SERVE AS THE FOCUS FOR THE DEVELOPMENT AND MOVEMENT OF HEAVY
SHOWERS AND SCATTERED THUNDERSTORMS.

A FEW STORMS COULD PRODUCE TORRENTIAL RAIN...STRONG WIND GUSTS AND
HAIL. THE STORM PREDICTION CENTER HAS PLACED MOST OF THE AREA
UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. HOURLY RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR MAY CAUSE URBAN AND SMALL STREAM
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY...AS A COLD FRONT SLOWLY MOVES EAST TOWARD THE REGION...ANOTHER
ROUND OF HEAVY SHOWERS AND SCATTERED THUNDERSTORMS IS LIKELY...MAINLY
FRIDAY AFTERNOON AND EVENING.

THE PRIMARY THREATS WILL BE TORRENTIAL RAIN...STRONG WIND GUSTS
AND SMALL HAIL. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR POTENTIAL FLOODING AND
SEVERE WEATHER BOTH TODAY AND FRIDAY. STAY TUNED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002-004-006-103>108-NYZ067>075-176>179-241000-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
437 AM EDT THU JUN 23 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THIS MORNING...AREAS OF DENSE FOG RESTRICTING VISIBILITY TO LESS
THAN 1/4 MILE WILL GRADUALLY LIFT BY 10 AM.

A WARM FRONT WILL REMAIN NEARLY STATIONARY ACROSS THE REGION
AND SERVE AS THE FOCUS FOR THE DEVELOPMENT AND MOVEMENT OF HEAVY
SHOWERS AND SCATTERED THUNDERSTORMS.

A FEW STORMS COULD PRODUCE TORRENTIAL RAIN...STRONG WIND GUSTS AND
HAIL. THE STORM PREDICTION CENTER HAS PLACED MOST OF THE AREA
UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. HOURLY RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR MAY CAUSE URBAN AND SMALL STREAM
FLOODING.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY...AS A COLD FRONT SLOWLY MOVES EAST TOWARD THE REGION...ANOTHER
ROUND OF HEAVY SHOWERS AND SCATTERED THUNDERSTORMS IS LIKELY...MAINLY
FRIDAY AFTERNOON AND EVENING.

THE PRIMARY THREATS WILL BE TORRENTIAL RAIN...STRONG WIND GUSTS AND
HAIL. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR POTENTIAL FLOODING AND
SEVERE WEATHER BOTH TODAY AND FRIDAY. STAY TUNED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-241000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
437 AM EDT THU JUN 23 2011

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THIS MORNING...AREAS OF DENSE FOG RESTRICTING VISIBILITY TO LESS
THAN 1 NM WILL GRADUALLY LIFT BY 10 AM.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY...AS A COLD FRONT SLOWLY MOVES EAST TOWARD THE REGION...ANOTHER
ROUND OF HEAVY SHOWERS AND SCATTERED THUNDERSTORMS IS LIKELY...MAINLY
FRIDAY AFTERNOON AND EVENING.

THE PRIMARY THREATS WILL BE TORRENTIAL RAIN...STRONG WIND GUSTS
AND SMALL HAIL. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jun 23, 5:02 AM EST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
602 AM EDT THU JUN 23 2011

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
231215-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
602 AM EDT THU JUN 23 2011

...AREAS OF DENSE FOG WILL LIFT BY 8 AM...

LIGHT WINDS AND ABUNDANT LOW LEVEL MOISTURE COMBINED TO PRODUCE AREAS
OF DENSE FOG...RESTRICTING VISIBILITY TO LESS THAN 1/4 MILE IN SPOTS.

AT 6 AM...VISIBILITIES WERE 1/4 MILE OR LESS AT LOCATIONS ACROSS METRO
NEW YORK CITY AND NEW JERSEY...THE LOWER HUDSON VALLEY...LONG ISLAND
AND SOUTHERN CONNECTICUT.

FOLLOWING SUNRISE...ATMOSPHERIC MIXING WILL CAUSE THE FOG TO LIFT AND
VISIBILITIES TO IMPROVE.

MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING DURING THESE CONDITIONS.
DRIVE SLOWER. ALLOW GREATER DISTANCE BETWEEN YOUR AND OTHER VEHICLES.
Special weather statement, Jun 23, 9:13 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1013 AM EDT THU JUN 23 2011

NJZ002-004-103>105-NYZ067-069-231515-
EASTERN BERGEN-EASTERN PASSAIC-ORANGE-ROCKLAND-WESTERN BERGEN-WESTERN
ESSEX-WESTERN PASSAIC-
1013 AM EDT THU JUN 23 2011

...STRONG THUNDERSTORM WILL IMPACT BERGEN...NORTHERN ESSEX...
PASSAIC...ROCKLAND AND SOUTHERN ORANGE COUNTIES...

AT 1012 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES EAST OF LAKE MOHAWK...OR 7 MILES
NORTHEAST OF HOPATCONG...AND MOVING EAST AT 30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO ONE AND ONE HALF INCHES AN
HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4119 7438 4124 7446 4118 7395 4111 7390
      4082 7401 4087 7434 4091 7433 4090 7428
      4092 7429 4097 7428 4099 7431 4101 7443
      4104 7444 4102 7448 4103 7450 4108 7451

KCS

The radar

The Brookhaven radar (KOKX), 96 km away, was scanning. The volume nearest the first event began at 15:33 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Rockland

When
June 23, 10:35 AM EST to 12:35 PM EST
Where
Rockland County, 0.86 mi ESE of West Nyack to 0.42 mi SW of Central Nyack
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.095, -73.965

Rt. 59 near the Palisades Mall in Nyack was closed due to flooding.

Flash Flood, Rockland

When
June 23, 12:20 PM EST to 12:35 PM EST
Where
Rockland County, 1 mi S of Bardonia to 0.91 mi NW of West Nyack
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.105, -73.999

Palisades Pkwy. exit ramp 9W in New City was closed due to an estimated one ft. of flowing water.

Flash Flood, Westchester

When
June 23, 12:25 PM EST to 12:42 PM EST
Where
Westchester County, 1.26 mi ENE of Fleetwood to 1.45 mi W of East Chester
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.924, -73.806

In Yonkers, the Bronx River Pkwy at Palmer Rd., the Hutchinson Pkwy northbound at New Rochelle Rd. and the Saw Mill River Pkwy. at McLean Ave. were all closed due to flooding.

Flash Flood, Westchester

When
June 23, 12:27 PM EST to 12:42 PM EST
Where
Westchester County, 0.55 mi NNE of Dunwoodie to 0.26 mi N of Dunwoodie
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.937, -73.875

The eastbound Cross County Pkwy was closed at the Saw Mill River Pkwy. in Yonkers.

Flash Flood, Suffolk

When
June 23, 1:53 PM EST to 3:25 PM EST
Where
Suffolk County, 1.22 mi ENE of Belle Terre to 0.69 mi WNW of Mt Sinai
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
40.956, -73.048

Crystal Brook Hollow Rd. in Mt. Sinai was closed with a car trapped in high water.

Flash Flood, Suffolk

When
June 23, 2:50 PM EST to 3:25 PM EST
Where
Suffolk County, 0.55 mi SE of Mattituck to 0.58 mi SSE of Mattituck
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.994, -72.513

New Suffolk Ave. in Cutchogue was closed due to flooding.

Flash Flood, Suffolk

When
June 23, 3:00 PM EST to 3:25 PM EST
Where
Suffolk County, 0.37 mi NNE of Orient to 0.69 mi N of Orient
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.135, -72.298

Basement flooding occurred along Old Farm Rd. and at the Main St. pump house in Orient.

Flash Flood, Suffolk

When
June 23, 3:10 PM EST to 3:25 PM EST
Where
Suffolk County, 0.5 mi ENE of Greenport to 0.58 mi ENE of Greenport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.104, -72.362

The intersection of South St. and 1st St. in Greenport was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328827, 328829, 328845, 328846, 328851, 328853, 328864, 328867.